Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 250, NWS Atlanta, GA

December 9, 2004Dawson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Dec 9, 2004, 6:17 AM EST for Dawson County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2004, 6:17 AM EST (11:17 UTC)
Expired
Dec 9, 2004, 6:45 AM EST
In force
28 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Dawson County, GA

The radar

The Atlanta radar (KFFC), 120 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2004-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2004-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 091117
SVRFFC
GAC085-091145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
617 AM EST THU DEC 9 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAWSON COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 645 AM EST

* AT 610 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS TO 60 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTHWEST OF DOUGHERTY...AND MOVING NORTHEAST AT 65 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MCKEE.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3434 8427 3433 8405 3441 8398 3450 8422

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 5:30 AM EST, 47 minutes earlier.

Area forecast discussion, Dec 9, 5:30 AM EST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EST THU DEC 9 2004

.SHORT TERM...
FORECAST CHALLENGES ABOUND THIS PERIOD AS HEAVY RAIN EVENT DEVELOPING
ACROSS NORTH GEORGIA...CHANCE OF STRONG THUNDERSTORMS MOVING INTO
WEST CENTRAL GEORGIA BY LATE THIS MORNING AND INTO PORTIONS OF EAST
GEORGIA BY THIS AFTERNOON...MAX TEMPERATURES OVER NORTHEAST GEORGIA
WILL DEPEND ON HOW LONG IN SITU WEDGE LASTS OVER THE AREA.  CURRENT
RADAR LOOP SHOWING SHOWERS AND ISOLATED THUNDERSTORMS EXTEND FROM
NORTHWEST GEORGIA BACK INTO MISSISSIPPI.  SHOWERS WILL CONTINUE TO
MOVE ACROSS NORTH GEORGIA...PARTICULARLY NORTHWEST GEORGIA THROUGH
THIS EVENING AS WARM FRONT MOVES INTO NORTH GEORGIA THIS MORNING AND
SURFACE LOW DEVELOPING OVER LOUISIANA MOVES ACROSS NORTHEAST
ALABAMA/NORTHWEST GEORGIA EARLY THIS AFTERNOON.  GFS INITIALIZED
DEVELOPING LOW BEST...AND WILL LEAN TOWARD GFS SOLUTION FOR HEAVY
RAIN...THUNDER CHANCES.  WILL CONTINUE FLOOD WATCH NORTH OF A
CARROLLTON TO ATLANTA TO CLEVELAND LINE AS ALL MODELS PAINT SWATH OF
1 TO 2 INCHES OF RAIN ACROSS AREA.  NEXT CHALLENGE IS TIMING/EXTEND
OF THUNDER ACROSS CENTRAL GEORGIA.  GFS INDICATING SQUALL LINE
MOVING WEST GEORGIA...SOUTH OF ATLANTA METROPOLITAN AREA...BY LATE
THIS MORNING.  LOW LEVEL JET MOVING ACROSS CENTRAL GEORGIA WILL POSE
THREAT OF STRONG WINDS ALONG LINE OF STORMS FROM COLUMBUS TO MACON
AREA THROUGH THE AFTERNOON HOURS. COLD FRONT WILL PUSH THROUGH
FORECAST AREA OVERNIGHT AS UPPER LEVEL TROUGH SWINGS ACROSS THE OHIO
VALLEY BY FRIDAY AFTERNOON.  DEEP NORTHWEST FLOW BEHIND THE FRONT
WILL PUMP COLD AIR INTO NORTH GEORGIA ON FRIDAY.  MODELS CONTINUE TO
INDICATE SLIGHT CHANCE OF SNOW SHOWERS IN HIGHER ELEVATIONS OF
NORTHEAST GEORGIA FRIDAY NIGHT INTO SATURDAY MORNING.

.LONG TERM...
COLD AIR ADVECTION CONTINUES SATURDAY AS UPPER LEVEL TROUGH OVER THE
CAROLINAS.  WILL INCREASE CLOUDS FOR SATURDAY AS GFS INDICATING
STRATO CU DEVELOPMENT.  NO OTHER CHANGES PLANNED FOR LONG TERM.

&&

.AVIATION...RAIN AND A FEW THUNDERSTORMS DEVELOPING EASTWARD ACROSS
GA TODAY. THIS SHOULD KEEP CEILINGS MOSTLY MVFR...WITH IFR IN RAIN
AREAS. VISIBILITY BELOW 3SM IN RAIN AREAS...OTHERWISE  UNRESTRICTED.
WINDS BECOMING SOUTHWEST 10 TO 15 MPH TODAY. STRONGER WINDS POSSIBLE
IN VICINITY OF THUNDERSTORMS AS 850 MB JET MOVES ACROSS THE STATE
TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     65 51 56 38 / 99 40 20 00
ATHENS      63 52 60 40 / 99 40 20 00
GAINESVILLE 62 50 56 37 / 99 40 20 10
ROME        64 49 55 38 / 99 20 20 00
COLUMBUS    74 55 61 40 / 99 40 20 00
MACON       76 57 62 39 / 99 70 20 00
&&

.FFC WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH NORTH GA TODAY.
&&

 12

In the hours before

Special weather statement, Dec 9, 5:59 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
559 AM EST THU DEC 9 2004

GAZ021-032-033-091145-
559 AM EST THU DEC 9 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN COBB...CHEROKEE AND NORTH FULTON COUNTIES UNTIL 645 AM EST...

AT 553 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ROSWELL...MOVING NORTHEAST AT 45 MPH. THIS STORM
WILL PRODUCE WINDS TO 50 MPH AND HAIL TO LESS THAN THE SIZE OF
DIMES. EXPECT HEAVY RAIN TO ONE INCH AS WELL.

NOEL

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 6:06 AM ESTSevere Thunderstorm WarningFFCCherokee, Forsyth, Fulton24 min
Dec 9, 9:44 AM ESTSevere Thunderstorm WarningFFCCatoosa, Chattooga, Dade, Walker46 min
Dec 9, 9:47 AM ESTSevere Thunderstorm WarningFFCCatoosa, Chattooga, Dade, Walker43 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.